Wyoming, 2001

High Wind in Wyoming, September 7, 2001

September 7, 2001 · NWS RIW · 1 event in 1 county or zone

Roof damaged and trees limbs blown down in Casper. Reported by KTWO television.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Roof damaged and trees limbs blown down in Casper. Reported by KTWO television.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 7, 1:24 PM MST, 46 minutes earlier.

Area forecast discussion, Sep 7, 1:24 PM MST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
224 PM MDT FRI SEP 7 2001

COLD FRONT JUST BLASTING INTO THE RIVERTON METROPLEX WITH NORTH WIND
NOW HOWLING AND TEMPERATURES FALLING.  MAINLY BROKEN CLOUDS OVER
MOST OF CENTRAL AND NORTHERN WYOMING...WITH PRIMARILY OVERCAST
CONDITIONS JUST NORTH OF THE BORDER.  CURRENT FORECAST TREND ON
TRACK WITH FRONT CONTINUING ITS TREK SOUTH THRU THE AFTERNOON AND
EVENING AND CLEARING THE STATE TO THE SOUTH AROUND MIDNIGHT.
OBVIOUSLY BIGGEST PROBLEM AT PRESENT IS SNOW - WHEN...WHERE...AND
HOW MUCH?  ONCE COLDER TEMPERATURES ALOFT WORK THEIR WAY DOWN AND
SOME RAIN (OR SNOW) FALLS AND EVAPORATIVE COOLING OCCURS...WE SHOULD
START TO SEE SNOW DEVELOP AND COVERAGE INCREASE.  IMPRESSIVE
DYNAMICS WITH THIS SYSTEM...SO HAVE ADDED MENTION OF AT LEAST SOME
SNOW ACCUMULATIONS IN MOST ZONES.  FEEL MOST PROBLEMATIC AREA TO BE
SOUTHWEST WYOMING...WHERE ETA PLACES RATHER ROBUST LEFT FRONT QUAD
JET DYNAMICS TONIGHT NEARLY COINCIDENT WITH FRONTAL PASSAGE AND ITS
ASSOCIATED LIFT.  ETA ALSO HAS THIS AREA AS LEAST STABLE AROUND
06-09Z.  NORTHEAST SURFACE WIND OVER SOUTHWEST CORNER IS UPSLOPE
ONTO A PLATEAU.  AVN PLACES BULLSEYE OF DYNAMICS FARTHER EAST OVER
EASTERN SWEETWATER COUNTY INTO CARBON COUNTY AND THE LARAMIE RANGE.
WILL NOT ISSUE SNOW ADVISORY BASED ON BELIEF THAT 3 TO 6 INCH
CRITERIA WILL NOT BE MET OVER A LARGE AREA.  WILL GO WITH A BROAD
LESSER ACCUMULATION AND MENTION LOCALLY HIGHER AMOUNTS.  JET AND
FRONTAL LIFT DYNAMICS EXIT LATER TONIGHT AND SURFACE HIGH PRESSURE
MOVES IN.  HOWEVER...COLD POOL ALOFT DIRECTLY OVERHEAD TOMORROW
WHILST ANOTHER QUICK SHORTWAVE STRAFES THE EASTERN HALF OF THE CWA
DURING THE AFTERNOON...SO SNOW SHOWERS A DECENT BET.  MOISTURE THEN
DWINDLES TOMORROW EVENING AND CONVECTIVELY DRIVEN CLOUDS DISSIPATE
TOWARD SUNSET...LEAVING US WITH A CLEARING SKY EARLY SATURDAY NIGHT
AND LESSENING SURFACE WIND AS SURFACE HIGH MOVES OVERHEAD AND COLD
AIR ADVECTION WANES.  THUS A GOOD BET FOR FIRST FROST/FREEZE EVENT
OF THE SEASON FOR MOST OF THE AREA EAST OF THE DIVIDE.  NEXT WEEK
STILL RATHER MURKY AS MRF UP TO ITS OLD TRICKS AND WAFFLING TO AND
FRO.  AT LEAST MONDAY LOOKS DRY AT THIS POINT.

RIW...NONE

VALONE

In the hours before

Special weather statement, Sep 7, 10:21 AM MST, 3 hours 49 minutes before
WYZ001>020-022>028-080000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1121 AM MDT FRI SEP 7 2001

...STRONG CANADIAN COLD FRONT TO BRING A TASTE OF WINTER THIS
   AFTERNOON THROUGH SATURDAY...

A STRONG CANADIAN COLD FRONT WILL MOVE ACROSS NORTHERN WYOMING
LATE THIS MORNING...ACROSS CENTRAL AREAS AROUND MIDDAY...AND INTO
SOUTHWEST WYOMING BY THIS EVENING.  THE FRONT WILL BRING A GUSTY
NORTH WIND AT 20 TO 35 MPH WITH TEMPERATURES FALLING ABRUPTLY INTO
THE 30S AND 40S.  RAIN SHOWERS AND A FEW THUNDERSTORMS WILL FORM
ALONG THE FRONTAL BOUNDARY WITH RAIN CHANGING TO SNOW BEHIND THE
FRONT LATER TODAY.  GROUND TEMPERATURES WILL BE WARM ENOUGH IN THE
LOWER ELEVATIONS INITIALLY TO ALLOW MOST SNOWFALL TO MELT AS IT
FALLS.  SNOWFALL OF AROUND AN INCH WILL LIKELY REMAIN ON
GRASS AND UNPAVED SURFACES.  HOWEVER...THE MOUNTAINS...ADJACENT
FOOTHILLS...AND HIGH PLATEAUS IN THE SOUTHWEST COULD SEE 2 TO 4
INCHES BY LATE FRIDAY NIGHT.

SCATTERED SNOW SHOWERS AND UNSEASONABLY COOL TEMPERATURES WILL
SETTLE IN BEHIND THE FRONT TONIGHT AND SATURDAY.  LOW
TEMPERATURES IN THE 20S WILL BE COMMON TONIGHT AND SATURDAY
NIGHT IN THE MOUNTAINS AND VALLEYS OF WESTERN WYOMING.  LOWER
ELEVATIONS EAST OF THE DIVIDE WILL LIKELY BOTTOM OUT SLIGHTLY ABOVE
FREEZING TONIGHT.  HOWEVER...HIGH PRESSURE AND A CLEARING SKY
SATURDAY NIGHT WILL LIKELY MEAN THE FIRST FROST OF FREEZE OF THE
SEASON FOR MANY.  PERSONS WITH TEMPERATURE SENSITIVE CONCERNS MAY
WANT TO BEGIN PLANNING AND TAKING THE NECESSARY STEPS FOR
PROTECTION.

ROADS AND HIGHWAYS WILL LIKELY BECOME SLICK WITH SNOW OR SLUSH ABOVE
6000 FEET TODAY AND TONIGHT.  HUNTERS AND CAMPERS IN THE HIGH TERRAIN
SHOULD HAVE THE NECESSARY EQUIPMENT FOR PROTECTION FROM COLD AND
SNOWY WEATHER. BOATERS SHOULD BE PREPARED FOR STRONG SHIFTING WINDS
AND DANGEROUS CHOPPY OPEN WATER.

VALONE
WCJIN-WYNE-WYNW-WYSW
Special weather statement, Sep 7, 1:47 PM MST, 23 minutes before
WYZ001>020-022>028-080300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
247 PM MDT FRI SEP 7 2001

...COLDEST TEMPERATURES OF THE EARLY AUTUMN SEASON UPCOMING
   THIS WEEKEND...

A STRONG CANADIAN COLD FRONT MOVING ACROSS WYOMING THIS AFTERNOON
AND EVENING WILL BRING IN THE COLDEST AIR SINCE LAST SPRING.
TEMPERATURES TONIGHT WILL COOL INTO THE 20S ACROSS MOST OF THE
MOUNTAINS AND MANY VALLEYS OF THE FAR WEST...WITH A SMATTERING OF
UPPER TEENS LIKELY.  EAST OF THE CONTINENTAL DIVIDE...WIND AND CLOUD
COVER WILL LIKELY PRECLUDE ANY WIDESPREAD FROST OR FREEZE EVENT.
HOWEVER...THERE ARE LIKELY TO BE ISOLATED AREAS WHERE CLOUDS THIN
TOWARD MORNING AND TEMPERATURES DROP ENOUGH TO CAUSE FROST OR A
SHORT-TERM FREEZE EVENT.  TOMORROW NIGHT APPEARS MORE FAVORABLE AT
THIS POINT FOR A MORE WIDESPREAD FROST OR HARD FREEZE EVENT.

IN ADDITION TO THE COLD TEMPERATURES...MANY AREAS ACROSS THE
REGION WILL EXPERIENCE AT LEAST A DUSTING OF LIGHT SNOW OR SNOW
SHOWERS.  THUS...PERSONS IN CENTRAL AND WESTERN WYOMING WITH
TEMPERATURE SENSITIVE PLANTS AND VEGETATION ARE URGED TO TAKE
PRECAUTIONARY MEASURES FOR TONIGHT AND SATURDAY NIGHT JUST TO BE
ON THE SAFE SIDE.

VALONE
WCJIN-WYNW-WYNE-WYSW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Natrona / Natrona Except X Se

When
September 7, 2:10 PM MST
Where
Natrona / Natrona Except X Se forecast zone
Measured
55 kt (63 mph)
Reported by
BROADCAST MEDIA
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2001Every state in 2001This day in weather historyWarnings in Wyoming, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5269679.